Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 25, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Sep 7, 2018, 1:24 PM CDT for Anderson County, Kansas. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2018, 1:24 PM CDT (18:24 UTC)
- Expired
- Sep 7, 2018, 2:30 PM CDT
- In force
- 66 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 125 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 6.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 125 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 537 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
266 WGUS53 KTOP 071824 FFWTOP KSC003-071930- /O.NEW.KTOP.FF.W.0025.180907T1824Z-180907T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Topeka KS 124 PM CDT FRI SEP 7 2018 The National Weather Service in Topeka has issued a * Flash Flood Warning for... Southern Anderson County in east central Kansas... * Until 230 PM CDT. * At 124 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Colony, Kincaid and Lone Elm. Additional rainfall amounts of one to two inches are possible in the warned area. LAT...LON 3804 9552 3806 9552 3815 9508 3804 9508 $$ Sanders
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 7, 12:34 PM CDT, 50 minutes earlier.
Area forecast discussion, Sep 7, 12:34 PM CDT, 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1234 PM CDT Fri Sep 7 2018 ...Update to aviation forecast discussion... .SHORT TERM...(Today and tonight) Issued at 347 AM CDT Fri Sep 7 2018 Early this morning an embedded mid-level shortwave trough was diving further southward into western Kansas with the remnants of Gordon centered over Arkansas. Between these systems, mid-level southwesterly flow supported continued moisture advection with expansive cloud cover streaming over the region. The combination of some weak isentropic lift and weak disturbances within the mid-level flow should help to develop some scattered showers into this morning. For locations across northern Kansas, precipitation may start off as drizzle before deeper saturation sets up over those areas by mid/late morning. Models show the embedded shortwave trough diving southeastward across the outlook area today through tonight with the surface low from the remnants of Gordon gradually lifting northward into Missouri by tonight. As a result, models seem to be highlighting two areas across the CWA with the best focus for increased lift to support precipitation development: north central KS and east central KS. Instability continues to look fairly weak through the day, so only have isolated thunder mentioned. The best QPF potential looks to be focused across east central KS where PWAT values rise to above 2 inches. With the limited convective potential through the day, expect rainfall rates to be low enough to limit the concern some for flash flooding. However, cannot rule out the potential for very localized flash flooding concerns if any bands of precipitation end up training over locations in east central KS. As the surface low lifts northward into Missouri overnight, the best potential for scattered showers looks to remain across far eastern KS. However, some models show enough forcing on the back side of the advancing mid-level shortwave trough to potentially support an area of scattered showers over north central KS, so will need to continue to monitor this potential. With overcast skies prevailing through the period, this cloud cover will hinder daytime warming with afternoon high temperatures only reaching into the upper 60s/low 70s today. By tonight, this cloud cover should result in low temperatures only dropping into the low/mid 60s. .LONG TERM...(Saturday through Thursday) Issued at 347 AM CDT Fri Sep 7 2018 Transitioning into the extended period, the remnants of TS Gordon will merge with the midlevel trough across the upper midwest and progress into the Ohio River Valley. As a result, rain chances will end from west to east through the day Saturday. Additional rainfall amounts are likely to remain less 0.25" through the day Saturday. A surface ridge axis will overspread the area late Saturday night/Sunday morning. The combination of plentiful soil moisture from recent rainfall and light winds could lead to fog formation Sunday morning. The ridge axis is progged to move into the mid- Mississippi River Valley Monday into Tuesday, allowing southerly low level flow to return to the Plains. A weak shortwave trough could result in an isolated thunderstorm late Monday night/Tuesday morning. Otherwise the extended period looks to remain predominately dry as the midlevel ridge axis amplifies across the eastern 2/3rds of the CONUS. Temperatures are progged to slowly warm into next week with highs returning to the middle 80s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1230 PM CDT Fri Sep 7 2018 IFR to LIFR conditions are expected to prevail through most of the forecast period as the ample moisture associated with the upper disturbance exits north and west aft 15Z. Scattered rain showers persist at KTOP/KFOE with some potential for ceilings to lift to low end MVFR, assuming precip ends by late afternoon. Similar to last evening, ceilings will once again fall back down to LIFR and IFR aft 07Z while northeast winds begin to increase towards 10 kts after sunrise. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hennecke LONG TERM...Baerg AVIATION...Prieto
Hazardous weather outlook, Sep 7, 3:59 AM CDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 359 AM CDT Fri Sep 7 2018 KSZ008>012-020>024-026-034>040-054>056-058-059-080900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 359 AM CDT Fri Sep 7 2018 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Minor flooding will continue on a few rivers and creeks across parts of north central and northeast Kansas. Scattered rain showers and isolated thunderstorms are expected today and tonight. Rainfall may be heavy at times which could lead to localized flash flooding, especially across east central Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Minor river flooding will persist in portions of northeast Kansas into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Sep 7, 10:46 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1046 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM FLASH FLOOD LE ROY 38.08N 95.64W
09/07/2018 COFFEY KS LAW ENFORCEMENT
SHERIFF REPORTS WATER BEGINNING TO COVER
K58. KDOT HAS BEEN DISPATCHED TO POSSIBLY
CLOSE THE ROAD.
&&
WOLTERSLocal storm report, Sep 7, 10:48 AM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1048 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1046 AM FLASH FLOOD 3 E GARNETT 38.28N 95.18W
09/07/2018 ANDERSON KS EMERGENCY MNGR
WATER OVER 1750 RD ABOUT 1.5 MILES EAST OF
THE GARNETT AIRPORT.
&&Local storm report, Sep 7, 11:16 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1116 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 AM FLASH FLOOD GARNETT 38.28N 95.25W
09/07/2018 ANDERSON KS EMERGENCY MNGR
WATER FLOWING OVER HIGHWAY 59 AT 1ST STREET
IN THE CITY OF GARNETT.
&&Local storm report, Sep 7, 11:24 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1124 AM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 AM FLASH FLOOD WESTPHALIA 38.18N 95.49W
09/07/2018 ANDERSON KS PUBLIC
THE WESTPHALIA ELEMENTARY SCHOOL IS SENDING
KIDS HOME EARLY DUE TO POTENTIAL FOR FLOODED
ROADS. THE PARK ON THE SOUTHEAST SIDE OF
TOWN IS ALREADY FLOODING.
&&
WOLTERSLocal storm report, Sep 7, 12:12 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1212 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 AM FLASH FLOOD 1 WSW GARNETT 38.27N 95.27W
09/07/2018 ANDERSON KS TRAINED SPOTTER
ABOUT 4 INCHES WAS COVERING THE ROADWAY.
&&
BDLocal storm report, Sep 7, 12:18 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1218 PM CDT FRI SEP 7 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 5 WSW GARNETT 38.26N 95.33W
09/07/2018 ANDERSON KS TRAINED SPOTTER
ROAD BARRIER PLACED ON ROADWAY FOR PARTIAL
FLOODING.
&&
BDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 7, 9:59 AM CDT | Areal Flood Advisory | TOP | Anderson, Coffey | 3 hr |
| Sep 7, 10:12 AM CDT | Areal Flood Advisory | TOP | Anderson, Franklin | 3 hr |
| Sep 7, 10:22 AM CDT | Flash Flood Warning | TOP | Anderson, Coffey | 4 hr |
| Sep 7, 10:42 AM CDT | Flash Flood Warning | TOP | Anderson | 4 hr |
| Sep 7, 11:35 AM CDT | Flash Flood Warning | TOP | Franklin | 4 hr |
| Sep 7, 2:31 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 3 hr |
| Sep 7, 5:28 PM CDT | Areal Flood Warning | TOP | Anderson, Coffey, Franklin | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.